Alert archive / Minnesota / Extreme Cold Warnings in 2012
Extreme Cold Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this extreme cold warning at Jan 18, 2012, 3:05 AM CST for 7 counties in Minnesota; Brookings County, Kingsbury County, Moody County, South Dakota. It took effect at Jan 19, 2012, 12:00 AM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2012, 3:05 AM CST (09:05 UTC)
- In effect from
- Jan 19, 2012, 12:00 AM CST
- Expired
- Jan 19, 2012, 10:58 AM CST
- In force
- 11 hr
- Issued by
- NWS Sioux Falls, SD
Counties Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Brookings County, SD, Kingsbury County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 75 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
194 WWUS73 KFSD 180905 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 305 AM CST WED JAN 18 2012 ...BITTERLY COLD WIND CHILLS EXPECTED LATER TONIGHT INTO THURSDAY MORNING... .A STRONG COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION THIS AFTERNOON AND TONIGHT...AND WILL BRING THE COLDEST AIR OF THE SEASON INTO THE AREA. SUB ZERO LOW TEMPERATURES ARE EXPECTED...AND WITH GUSTY NORTHWEST WINDS OF 15 TO 30 MPH...WILL PRODUCE DANGEROUS WIND CHILLS OF 30 BELOW TO 35 BELOW ACROSS EAST CENTRAL SOUTH DAKOTA INTO PORTIONS OF SOUTHWEST MINNESOTA LATE TONIGHT INTO THURSDAY MORNING. MNZ071-072-SDZ039-040-181715- /O.NEW.KFSD.EC.W.0001.120119T0600Z-120119T1800Z/ LINCOLN-LYON-KINGSBURY-BROOKINGS- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...DE SMET...ARLINGTON...LAKE PRESTON... BROOKINGS 305 AM CST WED JAN 18 2012 ...EXTREME COLD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED AN EXTREME COLD WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY. * WEATHER CONDITIONS...GUSTY NORTHWEST WINDS OF 15 TO 30 MPH...COMBINED WITH SUB ZERO TEMPERATURES...WILL PRODUCE BITTERLY COLD WIND CHILLS OF 30 BELOW TO 35 BELOW LATE TONIGHT INTO THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE AVAILABLE. && $$
5 follow-up statements
002 WWUS73 KFSD 181647 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1047 AM CST WED JAN 18 2012 ...BITTERLY COLD WIND CHILLS EXPECTED LATER TONIGHT INTO THURSDAY MORNING... .A STRONG COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION THIS AFTERNOON AND TONIGHT...AND WILL BRING THE COLDEST AIR OF THE SEASON INTO THE AREA. SUB ZERO LOW TEMPERATURES ARE EXPECTED... AND WITH GUSTY NORTHWEST WINDS OF 15 TO 30 MPH...WILL PRODUCE DANGEROUS WIND CHILLS OF 30 BELOW TO 35 BELOW ACROSS EAST CENTRAL SOUTH DAKOTA INTO PORTIONS OF SOUTHWEST MINNESOTA LATE TONIGHT INTO THURSDAY MORNING. MNZ071-072-SDZ039-040-190100- /O.CON.KFSD.EC.W.0001.120119T0600Z-120119T1800Z/ LINCOLN-LYON-KINGSBURY-BROOKINGS- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...DE SMET...ARLINGTON...LAKE PRESTON... BROOKINGS 1047 AM CST WED JAN 18 2012 ...EXTREME COLD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY... AN EXTREME COLD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY. * WEATHER CONDITIONS...GUSTY NORTHWEST WINDS OF 15 TO 30 MPH... COMBINED WITH SUB ZERO TEMPERATURES...WILL PRODUCE DANGEROUS WIND CHILLS OF 30 BELOW TO 35 BELOW LATE TONIGHT INTO THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE AVAILABLE. && $$
034 WWUS73 KFSD 182130 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CST WED JAN 18 2012 ...BITTERLY COLD WIND CHILLS EXPECTED LATER TONIGHT INTO THURSDAY MORNING... .A STRONG COLD FRONT WAS MOVING OVER NORTHWEST IOWA LATE THIS AFTERNOON. VERY COLD AIR AND BRISK TO STRONG WINDS CAN BE EXPECTED OVER THE AREA TONIGHT BEHIND THIS FRONT. SUB ZERO TEMPERATURES ARE ON THE WAY FOR LATE TONIGHT INTO THURSDAY MORNING. THE COLD AIR AND WINDS WILL COMBINE TO PRODUCE DANGEROUS WIND CHILLS OF AS COLD AS 35 BELOW ACROSS EAST CENTRAL SOUTH DAKOTA INTO MOST OF SOUTHWEST MINNESOTA LATE TONIGHT AND THURSDAY MORNING. MNZ080-081-089-090-097-SDZ056-190530- /O.EXA.KFSD.EC.W.0001.120119T0600Z-120119T1800Z/ MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-MOODY- INCLUDING THE CITIES OF...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... FLANDREAU 330 PM CST WED JAN 18 2012 ...EXTREME COLD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED AN EXTREME COLD WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY. * WEATHER CONDITIONS...GUSTY NORTHWEST WINDS OF 15 TO 30 MPH... COMBINED WITH SUB ZERO TEMPERATURES...WILL PRODUCE DANGEROUS WIND CHILLS OF AROUND 35 BELOW ZERO AT TIMES LATE TONIGHT INTO THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE AVAILABLE. && $$ MNZ071-072-SDZ039-040-190530- /O.CON.KFSD.EC.W.0001.120119T0600Z-120119T1800Z/ LINCOLN-LYON-KINGSBURY-BROOKINGS- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...DE SMET...ARLINGTON...LAKE PRESTON... BROOKINGS 330 PM CST WED JAN 18 2012 ...EXTREME COLD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY... * WEATHER CONDITIONS...GUSTY NORTHWEST WINDS OF 15 TO 30 MPH... COMBINED WITH SUB ZERO TEMPERATURES...WILL PRODUCE DANGEROUS WIND CHILLS OF AROUND 35 BELOW ZERO AT TIMES LATE TONIGHT INTO THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE AVAILABLE. && $$ WILLIAMS
590 WWUS73 KFSD 190348 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 948 PM CST WED JAN 18 2012 ...BITTERLY COLD WIND CHILLS TONIGHT INTO THURSDAY MORNING... .VERY COLD AIR AND BRISK TO STRONG WINDS WILL CONTINUE OVER THE AREA TONIGHT BEHIND A COLD FRONT WHICH MOVED ACROSS THE AREA DURING THE DAY AND EARLY EVENING. SUB ZERO TEMPERATURES WILL SPREAD OVER THE AREA TONIGHT INTO THURSDAY MORNING. THE COLD AIR AND WINDS WILL COMBINE TO PRODUCE DANGEROUS WIND CHILLS OF AS COLD AS 35 BELOW ACROSS EAST CENTRAL SOUTH DAKOTA INTO MOST OF SOUTHWEST MINNESOTA LATE TONIGHT AND THURSDAY MORNING. MNZ071-072-080-081-089-090-097-SDZ039-040-056-191200- /O.CON.KFSD.EC.W.0001.120119T0600Z-120119T1800Z/ LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-KINGSBURY- BROOKINGS-MOODY- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET... ARLINGTON...LAKE PRESTON...BROOKINGS...FLANDREAU 948 PM CST WED JAN 18 2012 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST THURSDAY... * WEATHER CONDITIONS...GUSTY NORTHWEST WINDS OF 15 TO 30 MPH... COMBINED WITH SUB ZERO TEMPERATURES...WILL PRODUCE DANGEROUS WIND CHILLS OF AROUND 35 BELOW ZERO AT TIMES LATE TONIGHT INTO THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE AVAILABLE. && $$
907 WWUS73 KFSD 190854 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 254 AM CST THU JAN 19 2012 ...BITTERLY COLD WIND CHILLS THIS MORNING... .SUB ZERO TEMPERATURES AND NORTHWEST WINDS OF 10 TO 20 MPH WILL CONTINUE TO PRODUCE BITTERLY COLD WIND CHILLS OF 25 BELOW TO 35 BELOW THIS MORNING. THE WIND WILL BECOME LIGHT THIS AFTERNOON WITH WIND CHILLS IMPROVING TO THE SINGLE DIGITS BELOW ZERO. MNZ071-072-080-081-089-090-097-SDZ039-040-056-191700- /O.CON.KFSD.EC.W.0001.000000T0000Z-120119T1800Z/ LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-KINGSBURY- BROOKINGS-MOODY- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET... ARLINGTON...LAKE PRESTON...BROOKINGS...FLANDREAU 254 AM CST THU JAN 19 2012 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * WEATHER CONDITIONS...NORTHWEST WINDS OF 10 TO 20 MPH ALONG WITH SUB ZERO TEMPERATURES WILL PRODUCE BITTERLY COLD WIND CHILLS OF 25 BELOW TO 35 BELOW THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE AVAILABLE. && $$
249 WWUS73 KFSD 191658 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CST THU JAN 19 2012 ...IMPROVING WIND CHILL VALUES WILL CONTINUE THIS MORNING... MNZ071-072-080-081-089-090-097-SDZ039-040-056-191800- /O.CAN.KFSD.EC.W.0001.000000T0000Z-120119T1800Z/ LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-KINGSBURY- BROOKINGS-MOODY- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET... ARLINGTON...LAKE PRESTON...BROOKINGS...FLANDREAU 1058 AM CST THU JAN 19 2012 ...EXTREME COLD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE EXTREME COLD WARNING. SLOWLY RISING TEMPERATURES AND DECREASING WINDS HAVE ALLOWED WIND CHILL VALUES TO IMPROVE TO GREATER THAN 25 BELOW ZERO ACROSS THE REGION. THEREFORE...THE EXTREME COLD WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this extreme cold warning went out at Jan 17, 9:25 PM CST, 5 hours 40 minutes earlier.
Area forecast discussion, Jan 17, 9:25 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 PM CST TUE JAN 17 2012 .DISCUSSION.../ISSUED AT 925 PM CST/ HAVE BABYSAT TEMPERATURES INTO THEIR EVENING DROP. IN GENERAL THEY ARE ABOUT TO STALL AND GO UP THOUGH OF COURSE SOME LOCATIONS IN THE EAST WILL COOL A BIT MORE AS THE SURFACE RIDGE EXITS. CHAMBERLAIN WAS STILL 2 ABOVE AT 9PM UNDOUBTEDLY BECAUSE OF COLD AIR TRAPPED IN THE VALLEY BUT THEY SHOULD WARM UP STEADILY NOW...AS SHOULD OTHER LOCATIONS FROM WEST TO EAST. PUSHED ON WITH A STRONGER WARMUP TONIGHT ALONG THE BUFFALO RIDGE GIVEN THE INCREASINGLY SHALLOW NATURE OF THE INVERSION. STILL A LITTLE TRICKINESS AS SOME SHELTERED HOLDOUTS COULD COOL OR HOLD STEADY A BIT LONGER THAN EXPECTED. EARLIER WENT FOR A LITTLE LESS INTRUSION OF HIGH CLOUDS FROM THE NORTHWEST AS THE NIGHT GOES ON...AND THE MID PATCH EXPECTED TO DEVELOP AND MOVE OVER THE SOUTHEAST CORNER BY THE END OF THE NIGHT MAY BE FURTHER SOUTHEAST OR NONEXISTENT. WINDS LOOK OK WITH WARMING FLOW NOW SPREADING INTO AREA. / WILLIAMS && .AVIATION.../FOR THE 00Z TAF ISSUANCE/ VFR CONDITIONS WILL PREVAIL FOR TONIGHT AND WEDNESDAY MORNING. AS HIGH PRESSURE MOVES TO THE EAST...A LOW LEVEL SOUTHERLY FLOW WILL RETURN TO THIS FORECAST AREA. THE LOW LEVEL JET WILL BECOME STRONG IN OUR SOUTHEASTERN ZONES...WHICH WILL GIVE NON CONVECTIVE LOW LEVEL WIND SHEAR FOR THE KSUX TAF SITE IN THE 09Z TO 15Z TIME FRAME LATE TONIGHT AND WEDNESDAY MORNING. A STOUT 45 KNOTS IS FORECAST BY THE NAM NOT TOO FAR OFF THE SURFACE...NEAR 1500 FEET AGL...FOR THOSE AREAS. OTHERWISE...AN ARCTIC COLD FRONT WILL DROP RAPIDLY SOUTHWARD ACROSS THE SIOUX FALLS FORECAST AREA WEDNESDAY AFTERNOON. AN ABRUPT WIND SHIFT WILL OCCUR WITH GUSTY WINDS FROM THE N TO NW PROCEEDING FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA AS THE AFTERNOON PROGRESSES. IN ADDITION TO THE WIND SHIFT...MVFR STRATOCU COULD FOLLOW WITH THE COLD AIR ADVECTION...ESPECIALLY ALONG AND NORTH OF A HURON SD TO SPENCER IA LINE WITH FLURRIES DURING TUESDAY AFTERNOON. THE MVFR CEILINGS MAY ALSO MAKE IT INTO THE SIOUX FALLS TAF SITE VERY LATE IN THE TAF PERIOD...AND THE 06Z TAFS MAY VERY WELL REFLECT THIS. /MJF && .PREV DISCUSSION.../ISSUED AT 303 PM CST/ BIG PICTURE THIS AFTERNOON REVEALS A MORE OR LESS ZONAL CYCLONIC FLOW OVER THE PLAINS WITH WEAK RIDGING DEVELOPING UPSTREAM JUST DOWNSTREAM FROM THE ROCKIES. ANOTHER WAVE IS POISED JUST OFF THE PACIFIC NORTHWEST COAST...AND OMINOUS IS THE VERY COLD AIR NOTED ON MORNING RAOB ANALYSIS LURKING OVER CENTRAL CANADIAN PROVINCES...AND WAVE TO RELEASE THE BULK OF COLD AIR BACK OVER CENTRAL BRITISH COLUMBIA....JUST WAITING TO PHASE IN WITH TROUGH IN THE PACIFIC NORTHWEST. JUST HOW COLD IS THE AIR...TEENS TO 20S BELOW ZERO EARLY AFTERNOON. CHALLENGE IN THE SHORT TERM IS ALMOST FULLY IN THE TEMPERATURE FORECAST. TOUGH TO MAKE A SOLID CALL ON HOW MUCH TEMPERATURE WILL PLUNGE THIS EVENING AS WEAK RIDGE AXIS NEAR THE I29 CORRIDOR RETREATS EASTWARD DURING THE EVENING. LOWS ALMOST CERTAINLY WILL BE RIGHT OFF THE BAT IN THE FAR WEST AS SOUTHERLY FLOW INCREASES...EVEN FOR LOCATIONS WITH DEEPER SNOWCOVER FROM K9V9 AREA TO KHON. SNOWFALL FROM LAST NIGHTS EVENT DROPPED OFF PRECIPITOUSLY TO THE SOUTHEAST...SO NOT AS GOOD/SOLID A SNOWCOVER TO PARTICIPATE IN EVENING RADIATIVE FEST. DID DROP TEMPERATURES BY SEVERAL DEGREES...ESPECIALLY EAST. STRONGLY NON DIURNAL TEMPERATURES OVERNIGHT AS SOUTHERLY GRADIENT INCREASES. CLIPPER WAVE WILL TRACK TO THE NORTH OF THE AREA ON WEDNESDAY...AND THIS WILL OPEN THE DOOR FOR A BRIEF PERIOD OF MILDER AIR TO SPREAD ACROSS THE AREA. ISOTHERMAL TO SHALLOW MIXING WOULD ALLOW FOR 20S EVEN IN DEEPER SNOWCOVER TO THE NORTH...AND LIKELY A DEEPER MIXING THROUGH THE SOUTH...WHERE MID TO UPPER 30S LIKELY. HOWEVER...THIS MILD AIR WILL COME TO AN END WITH STRONG COLD FRONT BLASTING THROUGH THE AREA DURING THE AFTERNOON. TEMPERATURES BY LATER TOMORROW SHOULD BE EQUALLY AS NON DIURNAL IF NOT MORE...AS ABOUT A 8-10C FALL IN 925 HPA TEMPERATURES OCCURS THE LAST 3 HOURS BEHIND THE FRONT. RIGHT NOW...APPEARS WINDS MAY ACTUALLY GET NEAR LOWER END ADVISORY FOR A VERY BRIEF TIME...AND GIVEN THE DEEPER SNOWCOVER TO THE NORTH...MAY GET A BIT OF BLOWING SNOW GOING IN THE AFTERNOON. ALSO ADDED A SMALL CHANCE FOR MEASURABLE SNOW ACROSS THE FAR NORTHEAST CLOSER TO THE TRACK OF THE DIV Q AREA/PV ADVECTION. ELSEWHERE BEHIND THE BOUNDARY...A FEW LATE DAY FLURRIES COULD ALSO ACCOMPANY THE SHARP COOLING AS TEMPERATURES FALL WELL INTO THE DENDRITIC GROWTH ZONE. /CHAPMAN THURSDAY LOOKING DOWNRIGHT COLD WITH SOMEWHAT BREEZY CONDITIONS IN THE EAST DURING THE MORNING. IF THE FORECAST WINDS AND TEMPERATURES VERIFY WE MAY NEED A WIND CHILL ADVISORY LATE WEDNESDAY NIGHT INTO THURSDAY MORNING FOR THE NORTHEAST THIRD OF THE CWA. OTHER THAN A FEW FLURRIES OR SOME VERY LIGHT SNOW WEDNESDAY NIGHT JUST EXPECTING A COLD PERIOD. TEMPERATURES ON THURSDAY MORNING LIKELY IN THE TEENS BELOW ZERO IN THE NORTHERN CWA WITH NEAR ZERO IN THE FAR SOUTH WHERE CLOUDS MAY HAMPER ANY TRUE RADIATIONAL DROP OFF. RECOVERY ON THURSDAY WILL BE SLOW AND LIKELY ONLY ABOUT 5 TO 10 DEGREES WARMER THAN MORNING LOWS. THURSDAY NIGHT INTO FRIDAY CONTINUES TO LOOK LIKE OUR NEXT BEST POTENTIAL SNOW EVENT. LOW PRESSURE ALOFT WILL MOVE THROUGH THE CENTRAL ROCKIES ONTO THE PLAINS THURSDAY NIGHT WITH STRONG SOUTHERLY FLOW DEVELOPING AHEAD. THIS IS ALSO AIDED BY AN EXITING NORTHERN STREAM JET LIFTING NORTHEAST. WITH NO MAJOR LOW TO MID LEVEL DRY AIR THIS SYSTEM WILL HAVE THE POTENTIAL TO BE MORE EFFICIENT THAN THIS MORNINGS. THIS ALSO SUGGESTS THAT THE SNOW WILL BE MORE WIDESPREAD AND LESS FOCUSED ALONG A MID LEVEL FRONT SO HAVE INCREASED POPS ACROSS MAINLY THE SOUTHERN CWA WHERE THE BETTER ISENTROPIC ASCENT EXISTS AROUND 290K TO 295K SURFACE...WHICH IS ABOUT FROM 825MB TO 675MB. WILL NEED TO WATCH THE EVOLUTION OF THIS SYSTEM OVER THE NEXT DAY AS IT COULD BECOME AN ADVISORY TYPE SYSTEM. HOWEVER...THE CAVEAT WILL BE JUST HOW FAR SOUTH THE VERY COLD CANADIAN AIR DRIVES SOUTH AND THE POTENTIAL FOR THIS WAVE TO COME OUT FARTHER SOUTH AND WEST...BRINGING MORE CLEARING TO THE NORTH AND A BETTER CHANCE FOR TEMPERATURES TO PLUMMET THURSDAY NIGHT. FRIDAY WILL STILL BE LOCKED INTO THE COLD AIR SO WENT ON THE COLD SIDE OF GUIDANCE WITH HIGHS MAINLY IN THE TEENS. IF THE SYSTEM COMES OUT AS EXPECTED SHOULD BE A LITTLE MORE MEASURABLE SNOW ON FRIDAY MORNING IN THE EAST BEFORE COLDER DRIER AIR COLLAPSES IN BEHIND. IN THE LATTER PERIODS(SAT/TUE)...THE POTENTIAL IS THERE FOR A WARM WEEKEND...HOWEVER NOW THAT WE HAVE A MORE WIDESPREAD LIGHT SNOW COVER...WITH MORE TO POTENTIALLY COME ON THURSDAY NIGHT...WILL HAVE TO SEVERELY TEMPER BACK THE POTENTIAL. THE OVERALL PATTERN IS FOR CONTINUED STRONG WESTERLY FLOW ALOFT WITH THE JET STREAM MUCH CLOSER TO AND A LITTLE SOUTH OF THE AREA...VS. NORTH OF THE AREA LIKE THE PREVIOUS MONTH OR TWO. THIS ALSO INDICATES ANY WARM UPS WILL LIKELY BE MORE BRIEF...A COUPLE OF DAYS. WILL GO ABOVE CLIMATOLOGY DURING THIS PERIOD THOUGH AS COLD AIR NOT INDICATED BY ANY OF THE MODELS. CHANCES FOR PRECIPITATION TOO LOW AND WILL HAVE NO POPS. /08 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jan 17, 2:19 PM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 219 PM CST TUE JAN 17 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 219 PM CST TUE JAN 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY COLD AIR WILL POUR INTO THE REGION WEDNESDAY NIGHT WITH WIND CHILL TEMPERATURES BECOMING VERY COLD. FROM AROUND MIDNIGHT WEDNESDAY NIGHT THROUGH MID THURSDAY MORNING WIND CHILL VALUES COULD FALL TO AS COLD AS 30 BELOW ZERO ALONG AND NORTH OF A BROOKINGS TO SPENCER IOWA LINE. LATE THURSDAY NIGHT INTO FRIDAY WILL SEE ANOTHER CHANCE FOR SNOW...ESPECIALLY ACROSS FAR SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA. SNOWFALL AMOUNTS AT THIS TIME HAVE THE POTENTIAL TO BE IN THE 2 TO 4 INCH RANGE. PLEASE STAY TUNED FOR FURTHER UPDATES TO THIS DEVELOPING COLD AND POTENTIALLY SNOWY PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 3:15 PM CST | Winter Weather Advisory | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more | 47 hr |
Nearby
Extreme Cold Warnings in Minnesota, 2012Extreme Cold Warnings in South Dakota, 2012Every extreme cold warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.